Levodopa Administration and Multiple Primary Cutaneous Melanomas

Joel E. Bernstein*, Maria Medenica, Keyoumars Soltani, Anne Solomon, Allan L. Lorincz

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.

Original languageEnglish (US)
Pages (from-to)1041-1044
Number of pages4
JournalArchives of Dermatology
Volume116
Issue number9
DOIs
StatePublished - Jan 1 1980

Fingerprint

Levodopa
Melanoma
Skin
Carboxy-Lyases
Melanins
Parkinson Disease
Therapeutics
Pharmaceutical Preparations
Neoplasms

ASJC Scopus subject areas

  • Medicine(all)
  • Dermatology

Cite this

Bernstein, Joel E. ; Medenica, Maria ; Soltani, Keyoumars ; Solomon, Anne ; Lorincz, Allan L. / Levodopa Administration and Multiple Primary Cutaneous Melanomas. In: Archives of Dermatology. 1980 ; Vol. 116, No. 9. pp. 1041-1044.
@article{11f4156ed5934546afa059d48790d770,
title = "Levodopa Administration and Multiple Primary Cutaneous Melanomas",
abstract = "Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.",
author = "Bernstein, {Joel E.} and Maria Medenica and Keyoumars Soltani and Anne Solomon and Lorincz, {Allan L.}",
year = "1980",
month = "1",
day = "1",
doi = "10.1001/archderm.1980.01640330079019",
language = "English (US)",
volume = "116",
pages = "1041--1044",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "9",

}

Levodopa Administration and Multiple Primary Cutaneous Melanomas. / Bernstein, Joel E.; Medenica, Maria; Soltani, Keyoumars; Solomon, Anne; Lorincz, Allan L.

In: Archives of Dermatology, Vol. 116, No. 9, 01.01.1980, p. 1041-1044.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Levodopa Administration and Multiple Primary Cutaneous Melanomas

AU - Bernstein, Joel E.

AU - Medenica, Maria

AU - Soltani, Keyoumars

AU - Solomon, Anne

AU - Lorincz, Allan L.

PY - 1980/1/1

Y1 - 1980/1/1

N2 - Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.

AB - Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.

UR - http://www.scopus.com/inward/record.url?scp=84943987229&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84943987229&partnerID=8YFLogxK

U2 - 10.1001/archderm.1980.01640330079019

DO - 10.1001/archderm.1980.01640330079019

M3 - Article

VL - 116

SP - 1041

EP - 1044

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 9

ER -